In a first study, researchers assessed the effect of the breast cancer drug trastuzumab (Herceptin) on heart and vascular function in elderly patients and discovered an increased risk of heart problems, particularly affecting women with a history of heart disease, diabetes or both. The study has been published in the cancer journal Annals of Oncology. Trastuzumab is the current standard treatment for women diagnosed with HER2 breast cancer (breast cancer prompting the protein HER2 on the surface of the cancer cells).
Researchers evaluated records of 45 women between the ages of 70 and 92 who were treated with trastuzumab since 2005 and discovered, that 12 patients (26.7%) developed heart problems associated to the drug. Earlier clinical trials in younger, healthier women revealed a slightly lesser rate.
As a result of taking trastuzumab, 33 percent of women with a history of heart disease developed either asymptomatic and symptomatic heart problems compared to only 9.1 percent with no heart problem history. In addition, 33.3 percent of diabetic women developed problems compared to only 6.1 percent without diabetes. Tests revealed, that all but one woman recovered fully, with five women being able to re-start the therapy once the trastuzumab was discontinued.
Even though breast cancer predominantly occurs in elderly women, clinical trials of trastuzumab have also been carried out on ‘ideal patients’ i.e. younger women with few or no other health-related issues.
Dr César Serrano, who carried out the research while working as a clinical fellow at the Department of Medical Oncology Breast Cancer Centre at the Vall d’Hebron University Hospital in Barcelona, Spain, said:
“This is the first study specifically to assess trastuzumab-related cardiac toxicity and the cardiovascular factors that are associated with an increased risk in a selected population of elderly breast cancer patients. Trastuzumab is generally well-tolerated and, although there are some concerns about it causing heart problems, until now few risk factors have been identified among patients in clinical trials, most of whom are usually younger than 70 years and have good general health.
Our study has demonstrated a significantly increased incidence of cardiac events among patients aged 70 and over with cardiovascular risk factors such as a history of cardiac disease and diabetes. Approximately 70% of all newly diagnosed cancers occur in patients older than 65 and, given the expected increase in the absolute number of elderly cancer patients over the coming decades in Western countries, there is an unmet need for information about the efficacy and safety of anti-cancer treatments in daily clinical practice.
Data obtained in this report can serve to advise clinicians to be aware of symptomatic and asymptomatic cardiac dysfunction in elderly patients. We think that it is reasonable to refer elderly breast cancer patients to a cardiologist if one or more cardiovascular risk factors are present before or during treatment with trastuzumab. Moreover, a closer surveillance of early symptoms and cardiac function is highly recommended.”
Asymptomatic cardiotoxicity is classified as no obvious symptoms of any heart problems being detected but where assessment (usually via scanning or echocardiography) of the function of the heart’s left ventricle indicates an absolute drop of 10% or more, resulting in a left ventricle ejection fraction (LVEF) of less than 50% of its normal function, or a complete drop of more than 20%.
Patients with symptomatic cariotoxicity like congestive heart failure, suffer from obvious physical symptoms, such as shortness of breath and swollen limbs. Eight of the twelve patients who developed heart problems developed asymptomatic LVEF decline, with four patients developing symptomatic congestive heart failure. All eight asymptomatic patients made a complete recovery when trastuzumab treatment was stopped. The drug was then reintroduced in four patients of whom only one developed a repeat asymptomatic drop in LVEF, which improved despite the continuation of the treatment.
Dr Serrano clarified:
“One of the main characteristics of trastuzumab cardiotoxicity is its reversibility. It is a well-known phenomenon that differs from other chemotherapeutic agents such as anthracyclines. Reversibility normally happens with treatment discontinuation, but also can also occur spontaneously. The decision to reintroduce trastuzumab, or to continue with it, must be taken case-by-case together with a cardiologist.”
Three of the four patients who developed symptomatic congestive heart failure recovered their cardiac function after the withdrawal from trastuzumab to receive standard cardiac therapy, with one of those three patients restarting the treatment without any further indications. The fourth woman did not recover cardiac function indicating only a slight improvement. Because of this, the doctors decided not to reintroduce any cancer treatment and she died three months later of the progression of her cancer.
In a concluding statement, Dr Serrano, who now works as a postdoctoral research fellow at the Brigham and Women’s Hospital in Boston, USA, said:
“It’s important to be cautious when interpreting our data given the small number of women involved in the study and the very limited power to detect small differences. However, until safety cardiac data in elderly patients receiving trastuzumab becomes available from prospective clinical trials, this study may contribute to identifying those elderly women with breast cancer who are most likely to develop heart problems during treatment with trastuzumab.”
Written by Petra Rattue